Alert archive / Puerto Rico / Flash Flood Warnings in 2019

Flash Flood Warning 14, NWS JSJ

July 31, 2019

NWS JSJ issued this flash flood warning at Jul 31, 2019, 6:04 PM CDT. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2019, 6:04 PM CDT (23:04 UTC)
Expired
Jul 31, 2019, 9:00 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 41 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:05 PM CDTFLOODNaguabo, PRROAD PR-192 WAS CLOSED DUE TO FLOODING FROM THE AREA OF LOS HUCARES TO FABRICA FILLER.
Jul 31, 6:05 PM CDTFLOODNaguabo, PRROAD PR-3 WAS REPORTED FLOODED IN THE AREA OF SANTIAGO AND LIMA.
Jul 31, 6:05 PM CDTFLASH FLOODNaguabo, PRROAD PR-31 WAS CLOSED FROM BARRIO SANTIAGO Y LIMA TO BARIO RIO BLANCO DUE TO SIGNIFICANT FLOODING AS A RESULT OF RIO BLANCO GOING OUT OF ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

519 
WGCA52 TJSJ 312304
FFWSJU
PRC037-053-069-103-010200-
/O.NEW.TJSJ.FF.W.0014.190731T2304Z-190801T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
704 PM AST Wed Jul 31 2019

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Humacao Municipality in Puerto Rico...
  Fajardo Municipality in Puerto Rico...
  Naguabo Municipality in Puerto Rico...
  Ceiba Municipality in Puerto Rico...

* Until 1000 PM AST

* At 701 PM AST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. This rainfall in addition to previous rains will 
  result in Flash flooding, particularly in low-lying areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1836 6562 1835 6564 1829 6564 1825 6563
      1825 6560 1823 6559 1823 6564 1820 6563
      1821 6566 1819 6573 1815 6577 1808 6580
      1812 6585 1811 6587 1818 6586 1820 6582
      1829 6581 1828 6577 1829 6573 1837 6565

$$

GL
2 follow-up statements
306 
WGCA72 TJSJ 010046
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
846 PM AST Wed Jul 31 2019

PRC037-053-069-103-010200-
/O.CON.TJSJ.FF.W.0014.000000T0000Z-190801T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humacao PR-Fajardo PR-Naguabo PR-Ceiba PR-
846 PM AST Wed Jul 31 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM AST FOR
HUMACAO...FAJARDO...NAGUABO AND CEIBA MUNICIPALITIES...

At 842 PM AST, light to moderate rain continues to fall across the 
area. Rio Blanco in Naguabo continues out of its banks, flooding 
sections of Road 31. Up to three inches of rain have fallen across 
the area. Excessive runoff will continue to result in flooding, 
therefore the Flash Flood Warning remains in effect. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1836 6562 1835 6564 1829 6564 1825 6563
      1825 6560 1823 6559 1823 6564 1820 6563
      1821 6566 1819 6573 1815 6577 1808 6580
      1812 6585 1811 6587 1818 6586 1820 6582
      1829 6581 1828 6577 1829 6573 1837 6565

$$

GL
024 
WGCA72 TJSJ 010159
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
959 PM AST Wed Jul 31 2019

PRC037-053-069-103-010207-
/O.EXP.TJSJ.FF.W.0014.000000T0000Z-190801T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humacao PR-Fajardo PR-Naguabo PR-Ceiba PR-
959 PM AST Wed Jul 31 2019

...THE FLASH FLOOD WARNING FOR HUMACAO...FAJARDO...NAGUABO AND CEIBA
MUNICIPALITIES WILL EXPIRE AT 1000 PM AST...

Moderate rain is still falling in the area. There are a number of 
road closures including 192, 31 and highway 3. Therefore an areal 
Flood warning will be issued to replace the Flash Flood Warning at 
10 PM AST.

LAT...LON 1836 6562 1835 6564 1829 6564 1825 6563
      1825 6560 1823 6559 1823 6564 1820 6563
      1821 6566 1819 6573 1815 6577 1808 6580
      1812 6585 1811 6587 1818 6586 1820 6582
      1829 6581 1828 6577 1829 6573 1837 6565

$$

Snell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 4:35 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 31, 4:35 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
535 PM AST Wed Jul 31 2019

.SYNOPSIS...
Showers and thunderstorms are continuing to develop over the
local and outer waters. This activity is expected to wane over the
next several hours as the tropical wave moves through the
Dominican Republic. Later tonight a drier air mass will slowly
work into the region, and limit shower and thunderstorm
development during the afternoon on Thursday. Another tropical
wave will push into the region and increase rain chances on
Friday, with patches of moisture embedded in the trade winds
moving through during the weekend. Then our eyes will turn to the
tropical wave that has a medium chance of developing into a
tropical cyclone. It will be east of the Leeward Islands Monday.

&&

.SHORT TERM...Tonight through Friday..

Flash flooding is in progress in the U.S. Virgin Islands. The
Flash flood watch, however, will expire over the next several
hours as the heavy rain expected to end. However, additional
rainfall could cause urban and small stream flooding, and ponding
of water on roadways across the area. Showers and thunderstorms
with frequent lightning developed this afternoon across portions
of the eastern and interior area of Puerto Rico, as a result of
increasing moisture, combined with surface heating and diurnal
effects. The heavy rainfall and frequent lightning caused several
flooding products and special weather statements to be issued. In
fact, this activity has developed in areas, which received up to
7 inches of rain yesterday. Soils remain saturated over portions
of eastern Puerto Rico. Dual Pol storm total accumulations showed
up to 5 inches of rainfall as of 5 PM AST since midnight. So far
the Luis Munoz Marin International Airport ASOS site is reporting
rainfall amounts of less than one half inch. Later tonight, east
southeast flow will bring in drier air.

Isolated showers may still move into eastern PUerto Rico early
Thursday morning even though, a dry Saharan airmass is forecast
to filter in from the east, to give the area a slight reprieve
from the active weather we experienced over the last several days.
However, due to local effects and sea breeze convergence showers
are possible during the afternoon.

Friday, another wave will move across the U.S. Virgin Islands and
Puerto Rico, and induce showers and isolated thunderstorms during
afternoon across the local area.

&&

.LONG TERM...Saturday through Wednesday

Friday's tropical wave will still be exiting the region by Saturday,
so scattered showers and thunderstorms can be expected throughout
the day even as saharan dust increases. This will be especially
true for eastern Puerto Rico and the USVI in the morning hours and
then in the afternoon for western Puerto Rico. We will be in
between systems for Sunday and Monday, so drier conditions are
expected. We'll see somewhat hazy conditions for this period from
some Saharan dust, but this will be a comparatively weak dust
event. We'll still see some isolated showers for both of these
days as patches of moisture will ride in on the easterly trade
winds and interact with surface heating and local terrain effects.

For Tuesday and Wednesday of next week, our attention turns to
the next tropical wave expected to impact the region. Long range
forecast models project this wave to be a potent one, with the
potential to develop into a more organized tropical disturbance.
At this point, there is still plenty of uncertainty regarding the
intensity of this system. However, widespread showers and
thunderstorms are possible across the region, as well as gusty
winds and small stream and urban flooding. Given the potential for
this system to develop a more organized closed circulation, we
will be keeping a close eye on it as we get closer to the event to
get a better handle on any impacts it may have across the region.

&&

.AVIATION...
SHRA/TSRA will cont across the USVI terminals through 01/03Z.
Elsewhere ISO/SCT showers are possible across PR eastern and
widespread light rain across the western terminal sites through
01/03Z. Some sct-bkn clouds FL030-050 with easterly winds of 15
to 20 kts and higher gusts possible especially in the USVI til aft
01/04Z. gradually improving conds thru 01/15Z. Maximum winds less
than 20 kt blo FL540.

&&

.MARINE...
Small craft operators are urged to exercise caution due to sea up
to 6 feet, and winds up to 20 kts. Conditions should begin to
improve later tonight as a drier air mass works across the local
and outer waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  78  89 /  40  40  30  50
STT  79  89  79  89 /  60  40  40  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch until 8 PM AST this evening for Central
     Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
     North Central-Northeast-Northwest-Ponce and Vicinity-San
     Juan and Vicinity-Southeast-Southwest-Vieques-Western
     Interior.

VI...Flash Flood Watch until 8 PM AST this evening for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...None.
&&

SHORT TERM...TW
LONG TERM....JA
Hazardous weather outlook, Jul 31, 5:21 AM CDT, 12 hours 43 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
545 AM AST miercoles 31 de julio de 2019

AMZ710>745-PRZ001>013-010945-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
545 AM AST miercoles 31 de julio de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvia fuerte y
rafagas cortas durante el dia.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de pequenos riachuelos. Inundaciones repentinas son
posibles con actividad fuerte.

.Viento...Se esperan vientos sostenidos en exceso de 20 mph/17 nudos
a traves de las aguas locales hoy.

.Oleaje...Se espera oleaje picado hasta 6 pies a traves de las aguas
locales.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas locales de Puerto Rico.

.Dia dos a siete...jueves a martes

Se pronostica que otra onda tropical llegue a la isla para el fin de
semana. Estos aguaceros mantendran alto el potencial de
inundaciones. Otra onda tropcail con potencial se pronostica que
llegue temprano la semana proxima.

Existe un riesgo moderado de corrientes marinas entre el rango
moderaddo a altos durante los proximos dias. Oleaje picado es
posible a traves de sectores de las aguas locales durante la semana
proxima.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vietos
fuertes, granizos, inundaciones, trombas marinas y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-010945-
San Tomas, San John y Islas Adyacentes-Santa Cruz-
545 AM AST miercoles 31 de julio de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvia fuerte y
rafagas durante el dia.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos. Inundaciones extensas son posibles con la
fuerte actividad.

.Viento...Se esperan vientos sostenidos en exceso de 20 mph
a traves de las aguas locales hoy.

.Oleaje...Se espera oleaje picado hasta 6 pies a traves de las aguas
locales.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas locales

.Dia dos a siete...jueves a martes

Se pronostica que otra onda tropical llegue a la isla para el fin de
semana. Estos aguaceros mantendran alto el potencial de
inundaciones. Otra onda tropcail con potencial se pronostica que
llegue temprano la semana proxima.

Existe un riesgo moderado de corrientes marinas entre el rango
moderaddo a altos durante los proximos dias. Oleaje picado es
posible a traves de sectores de las aguas locales durante la semana
proxima.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vietos
fuertes, granizos, inundaciones, trombas marinas y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Jul 31, 12:25 PM CDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service San Juan PR
125 PM AST Wed Jul 31 2019

PRZ005-008-311815-
Northwest-North Central-
125 PM AST Wed Jul 31 2019

...A STRONG THUNDERSTORM WILL AFFECT CAMUY...ARECIBO AND HATILLO
MUNICIPALITIES...

At 123 PM AST, a strong thunderstorm was located over southern
Hatillo. The storm is moving slowly to the north northwest.

Torrential rainfall, intense lightning and winds in excess of 30 mph
are possible with this storm. Small hail is also possible.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1847 6674 1836 6666 1835 6675 1833 6679
      1837 6686 1849 6688 1849 6677
TIME...MOT...LOC 1723Z 000DEG 0KT 1836 6678

JJA
Special weather statement, Jul 31, 12:37 PM CDT, 5 hours 27 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
125 PM AST miercoles 31 de julio de 2019

PRZ005-008-311815-
Noroeste-Norte Central-
125 PM AST miercoles 31 de julio de 2019

..UNA FUERTE TRONADA ESTA AFECTANDO LOS MUNICIPIOS DE CAMUY,
ARECIBO Y HATILLO...

A las 1:23 PM AST, fuertes tronadas esta localizada sobre el sur de
Hatillo. Esta tronada se esta moviendo lentamente hacia el norte
noroeste.

Lluvia torrencial ,intensos rayos y vientos en exceso de 30mph son
posibles con esta tronada. Granizos pequenos tambien son posibles.

Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada.
Impactos de rayos pudieran ocurrir hasta a 10 millas de la tronada.
Busque refucio dentro de un edificio o vehiculo.

OMS/LIS
Special weather statement, Jul 31, 1:09 PM CDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service San Juan PR
209 PM AST Wed Jul 31 2019

PRZ008>010-311915-
Northwest-Mayaguez and Vicinity-Western Interior-
209 PM AST Wed Jul 31 2019

...STRONG THUNDERSTORMS WILL AFFECT LAS MARIAS...ANASCO...SAN
SEBASTIAN...ISABELA...AGUADA...MOCA AND AGUADILLA MUNICIPALITIES...

At 207 PM AST, strong thunderstorms were located over the
northwestern municipalities of Puerto Rico. The storm is nearly
stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1851 6702 1849 6698 1849 6696 1845 6697
      1826 6691 1829 6704 1826 6709 1826 6714
      1838 6723 1842 6716 1843 6715 1847 6717
      1849 6717 1851 6714 1852 6710
TIME...MOT...LOC 1807Z 240DEG 0KT 1834 6708

GL
Special weather statement, Jul 31, 1:16 PM CDT, 4 hours 48 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
209 PM AST miercoles 31 de julio de 2019

PRZ008>010-311915-
Noroeste-Mayaguez y Vecindad-Oeste Interior-
209 PM AST miercoles 31 de julio de 2019

...TRONADAS FUERTES AFECTARAN LOS MUNICIPIOS DE LAS
MARIAS...ANASCO...SAN SEBASTIAN...ISABELA...AGUADA...MOCA Y
AGUADILLA...

A las 2:07 PM AST, fuertes tronadas estaban localizadas sobre los
municipios del noroeste de Puerto Rico. Estas tronadas estan casi
estacionario.

Vientos en exceso de 30 mph y granizos pequenos son posible con esta
tronada.

Lluvia torrencial ,intensos rayos y vientos en exceso de 30mph son
posibles con esta tronada. Granizos pequenos tambien son posibles.

Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada.
Impactos de rayos pudieran ocurrir hasta a 10 millas de la tronada.
Busque refucio dentro de un edificio o vehiculo.

GL/JCP

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:46 AM CDTSpecial Weather StatementJSJ89 min
Jul 31, 4:04 AM CDTAreal Flood AdvisoryJSJ3 hr
Jul 31, 4:26 AM CDTFlash Flood WarningJSJ2 hr
Jul 31, 6:19 AM CDTAreal Flood AdvisoryJSJ2 hr
Jul 31, 11:02 AM CDTAreal Flood AdvisoryJSJ118 min
Jul 31, 12:10 PM CDTAreal Flood AdvisoryJSJ2 hr
Jul 31, 12:25 PM CDTSpecial Weather StatementJSJ50 min
Jul 31, 12:33 PM CDTAreal Flood AdvisoryJSJ117 min
Jul 31, 12:51 PM CDTAreal Flood AdvisoryJSJ114 min
Jul 31, 1:09 PM CDTSpecial Weather StatementJSJ66 min
Jul 31, 1:16 PM CDTAreal Flood AdvisoryJSJ119 min
Jul 31, 2:11 PM CDTSpecial Marine WarningJSJ64 min
Jul 31, 2:53 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 31, 2:53 PM CDTAreal Flood AdvisoryJSJ52 min
Jul 31, 4:05 PM CDTAreal Flood AdvisoryJSJ5 hr
Jul 31, 4:49 PM CDTSpecial Marine WarningJSJ56 min
Jul 31, 4:57 PM CDTAreal Flood AdvisoryJSJ2 hr
Jul 31, 5:30 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 31, 5:41 PM CDTSpecial Marine WarningJSJ94 min
Jul 31, 5:53 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 31, 6:59 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.